Connecticut, 2009Flash Flood and Damaging Winds in Connecticut, July 16, 2009
July 16, 2009 · NWS OKX · 4 events in 2 counties and zones
A pre-frontal trough spawned an isolated severe thunderstorm which impacted northern portions of New Haven and Middlesex Counties. The storm produced very heavy rain and resulted in isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pre-frontal trough spawned an isolated severe thunderstorm which impacted northern portions of New Haven and Middlesex Counties. The storm produced very heavy rain and resulted in isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 16, 6:31 PM EST, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 16, 6:31 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
731 PM EDT THU JUL 16 2009
.SYNOPSIS...
SURFACE TROUGH REMAINS IN THE AREA AS A COLD FRONT MOVES THROUGH
THE REGION THIS EVENING. THE FRONT WILL STALL ACROSS THE AREA
TONIGHT WITH LOW PRESSURE DEVELOPING ALONG IT...AND MOVING
THROUGH FRIDAY NIGHT INTO SATURDAY MORNING. THE FRONT THEN REMAINS
OVER OR JUST EAST OF THE TRI STATE AREA THROUGH THE EARLY PART OF
NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SURFACE BASED INSTABILITY STILL 1000 TO 2000 J/KG. SCATTERED
CONVECTION AFFECTING INTERIOR SECTIONS THIS EVENING...AND SFC
BASED INSTABILITY SHOULD IMPROVE AS THE NIGHT WEARS ON. COLD FRONT
MOVES INTO THE AREA. MUCH OF AREA REMAINS IN SLIGHT RISK SO WILL
CONTINUE WITH THE ENHANCED WORDING...SMALL HAIL AND GUSTY WINDS.
WILL DROP POPS BY LATE TONIGHT. WITH WARM AIR MASS OVER THE REGION
USED THE HIGH NAM NUMBERS.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
FRONTAL BOUNDARY IN THE VICINITY AND WITH DEVELOPING FRONTAL WAVE
WILL BRING POPS BACK IN FRIDAY AFTERNOON WITH ISOLATED THUNDER
WITH CAPE AROUND 5000 J/KG. MODELS HANDLING THE PLACEMENT AND
TIMING OF THE FRONTAL WAVE SIMILARLY WITH PRECIPITATION BECOMING
LIKELY LATE FRIDAY NIGHT. WITH FAST MOVING SYSTEM PRECIPITATION
TAPERING OFF BY SATURDAY MORNING. MOISTURE STREAMING NORTHWARD
ALONG THE COASTAL PLAIN IN DEEP SOUTHWEST FLOW INCREASING
PRECIPITABLE WATER TO 2 TO 2 1/2 INCHES...AND WITH STRONG
DYNAMICS HIGH POTENTIAL FOR PERIODS OF HEAVY RAINFALL.
FRONTAL BOUNDARY...TROUGH...REMAINS IN THE AREA SATURDAY INTO
SUNDAY AND WILL BE SOME CHANCE OR SLIGHT CHANCE POPS THROUGH MUCH
OF THE PERIOD. MODELS SIMILAR THROUGH 12Z SATURDAY THEN ECMWF
SLOWER WITH THE FRONTAL WAVE...SO LEANED TOWARD THE NAM AND GFS.
SOME UNCERTAINTY WITH PLACEMENT OF THE BOUNDARY SATURDAY NIGHT
INTO SUNDAY...IF THE HIGH BUILDS EAST COULD END UP BEING A DRY.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
COLD FRONT WILL SWEEP THROUGH THE AREA EARLY THEN PUSH FURTHER
WEST...ALLOWING FOR DRIER CONDITIONS SUNDAY NIGHT THROUGH TUESDAY.
WAVES OF LOW PRESSURE SHOULD PUSH STALLED FRONTAL BOUNDARY FROM
OFFSHORE TO CLOSER TO LONG ISLAND LATE TUESDAY AND WEDNESDAY.
THEREFORE HUMID CONDITIONS ARE LIKELY...ALONG WITH PERIODS OF
SHOWERS/TSTMS THROUGH THE PERIOD. THE CHANCE FOR SHOWERS/TSTMS SHOULD
PERSIST THROUGH THE EXTENDED PERIOD.
TEMPERATURES SHOULD CONTINUE TO RUN SLIGHTLY BELOW NORMAL.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
CONVECTION REMAINS A POSSIBILITY...ALTHOUGH NOTHING IMMINENT ATTM
EXCEPT POSSIBLY KSWF.
OTHERWISE...MAINLY VFR OVERNIGHT...WITH POSSIBLY MVFR TO IFR
STRATUS AND FOG LATER ON FOR A FEW TERMINALS. KGON THE MOST
LIKELY. COLD FRONT APPROACHES AND STALLS.
THE FRONT WASHES OUT ACROSS THE AREA TOWARD 12Z FRI. VFR FRIDAY
AS SOUTHERLY FLOW PICKS UP. AN ISOLATED SHOWER/TSTM POSSIBLE
DURING THE AFTERNOON...BUT STILL SOME TIME TO FINE TUNE.
OUTLOOK FOR 00Z SAT THROUGH MON...
SLOW MOVING UPPER LEVEL LOW WILL SPIN OVER THE GREAT LAKES THROUGH MON.
PERIODS OF SUB-VFR ARE POSSIBLE IN SHOWERS/TSTMS.
&&
.MARINE...
WITH SURFACE TROUGH IN THE VICINITY THIS EVENING AND AN
APPROACHING COLD FRONT FROM THE NORTHWEST...THE PRESSURE GRADIENT
REMAINS FAIRLY STRONG ACROSS THE WATERS WITH SUSTAINED WINDS
AROUND 15 KT AND GUSTS OCCASIONALLY REACHING 25 KT...MAINLY
EASTERN OCEAN WATERS. FLOW IS FROM THE SOUTH TO SOUTHWEST WITH
LONG FETCH. SEAS ON THE EASTERN OCEAN ZONES WILL REMAIN AROUND 5
FT...SO WILL CONTINUE THE SMALL CRAFT ADVISORY UNTIL LATE THIS
EVENING. SCATTERED STRONG THUNDERSTORMS POSSIBLE LATER THIS
EVENING AHEAD OF THE COLD FRONT. FRONT STALL IN THE
VICINITY...THEN WAVE DEVELOPS AND MOVES ALONG THE BOUNDARY FRIDAY
NIGHT INTO SATURDAY. WINDS AND SEAS MAY APPROACH SMALL CRAFT
LEVELS DURING THIS TIME FRAME ONCE AGAIN. ONCE THE WAVE MOVES BY
TO THE NORTHEAST LATER SATURDAY WINDS AND SEAS WILL DIMINISH AND
REMAIN BELOW ADVISORY LEVELS INTO SUNDAY.
FOR SUNDAY NIGHT THROUGH TUESDAY...WAVES ARE EXPECTED TO CLIMB
TO 5 FEET WELL OFFSHORE. HOWEVER...THEY SHOULD REMAIN BELOW SMALL
CRAFT CRITERIA OVER THE FORECAST WATERS FOR THE REMAINDER OF THE
EXTENDED PERIOD AS WINDS REMAIN BETWEEN 10 TO 15 KNOTS.
&&
.HYDROLOGY...
BASIN AVERAGE RAINFALL AMOUNTS THROUGH TONIGHT ARE EXPECTED TO
RANGE FROM 1/4 TO 1/2 INCH. SCATTERED THUNDERSTORMS INTO THIS
EVENING COULD RESULT IN RAINFALL AMOUNTS OVER 1 INCH IN A
RELATIVELY SHORT TIME...MAINLY INTERIOR/SRN CT. ANOTHER ROUND OF
RAINFALL FROM FRIDAY NIGHT THROUGH SATURDAY MORNING MAY RESULT IN
A HALF INCH TO 1 INCH. SOME UNCERTAINTY WITH THE RAINFALL
DEPENDING ON THE TRACK OF THE LOW.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR ANZ350-
353.
&&
SYNOPSIS...MET
NEAR TERM...MET/PW
SHORT TERM...MET
LONG TERM...FIG
AVIATION...PW
MARINE...FIG/MET
HYDROLOGY...MET/PWHazardous weather outlook, Jul 16, 2:39 PM EST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
339 PM EDT THU JUL 16 2009
CTZ005>012-NJZ002>006-011-NYZ067>077-171000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
339 PM EDT THU JUL 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS THE AREA UNDER
A SLIGHT RISK FOR SEVERE THUNDERSTORMS. LARGE HAIL...DAMAGING
WINDS AND HEAVY RAIN ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NYZ078>081-171000-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
339 PM EDT THU JUL 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ335-338-171000-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
339 PM EDT THU JUL 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS THE AREA UNDER
A SLIGHT RISK FOR SEVERE THUNDERSTORMS. LARGE HAIL...DAMAGING
WINDS AND HEAVY RAIN ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-340-345-350-353-355-171000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
339 PM EDT THU JUL 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
In the hours before
Special weather statement, Jul 16, 8:17 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
917 PM EDT THU JUL 16 2009
CTZ007-008-011-012-170215-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-SOUTHERN
NEW LONDON-
917 PM EDT THU JUL 16 2009
...STRONG THUNDERSTORMS WILL IMPACT EASTERN MIDDLESEX AND NEW LONDON
COUNTIES...
AT 915 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BOLTON TO
MARLBOROUGH TO MIDDLETOWN...OR ALONG A LINE EXTENDING FROM VERNON TO
EAST HAMPTON TO MIDDLETOWN...AND MOVING SOUTHEAST AT 25 MPH.
SMALL HAIL...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS. IN ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO
ONE INCH AN HOUR...IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE
PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE
AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
PW
Thunderstorm Wind, New Haven
- When
- July 16, 8:40 PM EST
- Where
- New Haven County, 0.7 mi SSW of Union City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Newspaper
- Coordinates
- 41.491, -73.056
Several trees and power lines were reported down in Naugatuck.
Thunderstorm Wind, New Haven
- When
- July 16, 8:40 PM EST
- Where
- New Haven County, 0.83 mi SSW of Mixville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Newspaper
- Coordinates
- 41.508, -72.934
A large tree and powerlines were reported down on Trees Road near the Prospect Town line.
Thunderstorm Wind, Middlesex
- When
- July 16, 8:44 PM EST
- Where
- Middlesex County, 0.69 mi NW of North Plain
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Broadcast Media
- Coordinates
- 41.435, -72.341
Downed wires were reported across State Route 82 near State Route 156.
Flash Flood, New Haven
- When
- July 16, 8:50 PM EST to 9:05 PM EST
- Where
- New Haven County, 1.41 mi NE of Waterbury to 1.51 mi NE of Waterbury
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 41.563, -73.008
In Waterbury, the intersection of Long Hill Rd. and Wolcott St. was closed due to flooding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arkansas, July 16, 20091 injured · $395,000 · 1.75 in hail · 38 events
- Tornado and Hail in Vermont, July 16, 2009$314,000 · EF0 · 17 events
- Hail and Damaging Winds in Illinois, July 16, 2009$500,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, July 16 to 17, 2009$56,000 · 3 in hail · 40 events
- Flash Flooding and Hail in Mississippi, July 16 to 17, 20092 injured · $36,000 · 1 in hail · 21 events
- Flash Flood and Damaging Winds in Louisiana, July 16, 2009$50,000 · 53 kt wind · 20 events
- Hail and Damaging Wind in Nebraska, July 16, 2009$73,000 · 1.75 in hail · 8 events
- Damaging Winds and Lightning Strikes in North Carolina, July 16, 2009$76,000 · 50 kt wind · 7 events
- Flash Flooding in Tennessee, July 16 to 17, 2009$80,000 · 4 events
- Hail and Damaging Winds in Arkansas, July 16, 2009$63,000 · 53 kt wind · 5 events
- Flash Flood and Hail in New York, July 16, 20092.5 in hail · 43 events
- Flash Flooding and Damaging Wind in Illinois, July 16 to 17, 2009$65,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189270, 189271, 189273, 189546.